Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 3, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Mar 6, 2017, 10:47 PM CST for 5 counties in Wisconsin. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 6, 2017, 10:47 PM CST (04:47 UTC)
- Expired
- Mar 6, 2017, 11:30 PM CST
- In force
- 43 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Outagamie County, WI, Portage County, WI, Shawano County, WI, Waupaca County, WI, Waushara County, WI
The radar
The Green Bay radar (KGRB), 88 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.8 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 522 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 441 m²/s²
- 0-3 km storm-relative helicity
- 425 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
412
WUUS53 KGRB 070447
SVRGRB
WIC087-097-115-135-137-070530-
/O.NEW.KGRB.SV.W.0003.170307T0447Z-170307T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service GREEN BAY WI
1047 PM CST MON MAR 6 2017
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Southeastern Portage County in central Wisconsin...
Waushara County in central Wisconsin...
Waupaca County in northeastern Wisconsin...
Northwestern Outagamie County in northeastern Wisconsin...
Central Shawano County in northeastern Wisconsin...
* Until 1130 PM CST.
* At 1046 PM CST, severe thunderstorms were located along a line
extending from 7 miles west of Embarrass to near Waupaca to near
Westfield, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near,
Waupaca around 1050 PM CST.
Embarrass around 1055 PM CST.
Shawano, Wautoma and Keshena around 1105 PM CST.
Redgranite around 1115 PM CST.
Clintonville around 1120 PM CST.
Other locations impacted by these severe thunderstorms include
Fitzgerald Corners, Coloma, College Of Menominee Nation, Schmidt
Corner, Northport, Sugar Bush, Hancock, Scandinavia, Thornton and
Gresham.
This extends the warning already in effect for portions of Portage,
Waushara and Waupaca Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4411 8960 4435 8944 4486 8890 4486 8860
4454 8862 4398 8920 4398 8960
TIME...MOT...LOC 0446Z 233DEG 43KT 4469 8886 4434 8910 4394 8955
HAIL...<.75IN
WIND...60MPH
$$
Eckberg3 follow-up statements
671
WWUS53 KGRB 070500
SVSGRB
Severe Weather Statement
National Weather Service GREEN BAY WI
1100 PM CST MON MAR 6 2017
WIC087-097-115-135-137-070530-
/O.CON.KGRB.SV.W.0003.000000T0000Z-170307T0530Z/
Portage WI-Waushara WI-Waupaca WI-Outagamie WI-Shawano WI-
1100 PM CST MON MAR 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CST
FOR SOUTHEASTERN PORTAGE...WAUSHARA...WAUPACA...NORTHWESTERN
OUTAGAMIE AND CENTRAL SHAWANO COUNTIES...
At 1059 PM CST, severe thunderstorms were located along a line
extending from near Shawano to 8 miles northwest of New London to 6
miles southwest of Wautoma, moving northeast at 55 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Shawano and Keshena around 1105 PM CST.
Clintonville and Redgranite around 1115 PM CST.
Embarrass around 1120 PM CST.
Waupaca around 1130 PM CST.
Other locations impacted by these severe thunderstorms include
Fitzgerald Corners, Coloma, College Of Menominee Nation, Schmidt
Corner, Northport, Sugar Bush, Hancock, Scandinavia, Thornton and
Gresham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4413 8954 4436 8938 4486 8890 4486 8860
4454 8862 4398 8920 4398 8960
TIME...MOT...LOC 0459Z 232DEG 48KT 4480 8866 4445 8890 4401 8939
HAIL...<.75IN
WIND...70MPH
$$
Eckberg247
WWUS53 KGRB 070510
SVSGRB
Severe Weather Statement
National Weather Service GREEN BAY WI
1110 PM CST MON MAR 6 2017
WIC087-097-115-135-137-070530-
/O.CON.KGRB.SV.W.0003.000000T0000Z-170307T0530Z/
Portage WI-Waushara WI-Waupaca WI-Outagamie WI-Shawano WI-
1110 PM CST MON MAR 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CST
FOR SOUTHEASTERN PORTAGE...CENTRAL WAUSHARA...WAUPACA...NORTHWESTERN
OUTAGAMIE AND CENTRAL SHAWANO COUNTIES...
At 1109 PM CST, severe thunderstorms were located along a line
extending from near Legend Lake to 6 miles south of Clintonville to
Wautoma, moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Clintonville around 1115 PM CST.
Embarrass around 1120 PM CST.
Waupaca around 1130 PM CST.
Other locations impacted by these severe thunderstorms include
Fitzgerald Corners, Northport, Sugar Bush, Scandinavia, Thornton,
King, Bear Creek, Iola, Symco and Belle Plaine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4413 8943 4438 8924 4478 8898 4482 8894
4486 8860 4454 8862 4398 8920 4398 8954
TIME...MOT...LOC 0509Z 232DEG 48KT 4487 8852 4452 8876 4408 8926
HAIL...<.75IN
WIND...60MPH
$$
Eckberg229
WWUS53 KGRB 070524
SVSGRB
Severe Weather Statement
National Weather Service GREEN BAY WI
1124 PM CST MON MAR 6 2017
WIC087-097-115-135-137-070533-
/O.EXP.KGRB.SV.W.0003.000000T0000Z-170307T0530Z/
Portage WI-Waushara WI-Waupaca WI-Outagamie WI-Shawano WI-
1124 PM CST MON MAR 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PORTAGE...CENTRAL
WAUSHARA...WAUPACA...NORTHWESTERN OUTAGAMIE AND CENTRAL SHAWANO
COUNTIES WILL EXPIRE AT 1130 PM CST...
The storms which prompted the warning have weakened, therefore the
warning will be allowed to expire. However gusty winds to around 50
mph and heavy rain are still possible with these thunderstorms.
LAT...LON 4413 8943 4438 8924 4478 8898 4482 8894
4486 8860 4454 8862 4398 8920 4398 8954
TIME...MOT...LOC 0523Z 233DEG 43KT 4495 8836 4461 8860 4417 8910
$$
EckbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 10:27 PM CST, 20 minutes earlier.
Area forecast discussion, Mar 6, 10:27 PM CST, 20 minutes before
Area Forecast Discussion...UPDATED National Weather Service Green Bay WI 1027 PM CST Mon Mar 6 2017 New Information added to update section .UPDATE... Issued at 1022 PM CST Mon Mar 6 2017 Storms have weakened on radar. But, synoptic winds just above the surface continue to increase. For example, the RAP forecasts 73 KT winds 2700 ft above OSH by 1 am. So getting strong winds to the surface is just a matter of having heavy enough rainfall to transport them down. At this point it's real tough to gauge how much weakening of the storms will be necessary to stop allowing the strong winds to be carried down to the surface. UPDATE Issued at 851 PM CST Mon Mar 6 2017 Nearly solid line of convection that originated on the cold front is now approaching the forecast area from the west. There has been an overall weakening trend the past couple hours as the convection was outrunning instability east. Still need to watch the SW part of the forecast area closely, but current trends suggest storms are likely to be sub-severe when they arrive. TOA/LT tool on AWIPS yields an arrival time of 0330Z in western Marathon county, and 06-07Z in the OSH/ATW/GRB areas. Small elevated cells may continue to flare up in eastern Wisconsin until the main line arrives. South winds will increase during the late evening as the cold front approaches. Could get some gusts over 30 kts by around midnight...especially over the southern part of the forecast area. Then anticipate the cold front crossing the area in the 07Z-11Z time frame. Expect a brief surge of strong SW winds right behind the front, with some gusts of 35-40 kts possible over the srn part of the forecast area. Winds will probably then settle back a bit before picking up during the day tomorrow. The Wind Advisory still looks on track. The rain may begin generate some mixing and help ease the dense fog along the lakeshore after midnight, but the 09Z expiration time still looks okay and not worth changing. The fog will end with the passage of the cold front and a shift to offshore winds. Updated product suite will be out ASAP. UPDATE Issued at 546 PM CST Mon Mar 6 2017 Webcams show near zero visibility near the lake. Will post a FG.Y for lakeshore counties until 09Z. && .SHORT TERM...Tonight and Tuesday Issued at 330 PM CST Mon Mar 6 2017 Timing of showers and thunderstorms early, then winds are the main concerns tonight and Tuesday. Radar indicated a line/area of showers moving toward the forecast area from the west. Thunder developed with the showers as they moved into central Wisconsin. Mesoanalysis graphics showed steep mid level lapse rates across the entire area as of 20Z. There appears to be a break in the action once this line/area passes to our northeast. Thinking is that additional storms should hold off until this evening when a mid level trough moves in and an approaching front encounters some surface based instability. Showers and storms are expected to pass east of the area overnight as the front exits eastern Wisconsin. SPC had a marginal risk for severe storms tonight over part of central Wisconsin due to the potential for strong winds aloft to mix to the surface. This is less likely to occur farther east where there should be little surface based instability overnight. Much drier air moves in once the front passes taking the clouds along with it. This should result in good mixing during the day, and with winds around 40 knots at 925 mb, strong gusts can be expected. Thus, a wind advisory will be in effect during the day on Tuesday. Winds and clouds will help to keep temperatures from dropping a lot overnight, and sunshine on Tuesday should help to keep highs near those of today, even in the cooler airmass. .LONG TERM...Tuesday Night Through Monday Issued at 330 PM CST Mon Mar 6 2017 The primary forecast concern for the long term will be the continuing wind threat into Wednesday. Overnight wind gust potential Tuesday is expected to be hampered a bit by the diurnal low level inversion, but some stronger breezes are still possible. Beefier winds will arrive Wednesday as temperatures rise near the surface, removing the weak inversion, and allowing lapse rates to become nearly dry adiabatic through 800 mb by mid to late morning. Winds aloft during this period remain strong as the low pressure system that moved through Tuesday retains influence in the area through the afternoon Wednesday. This threat diminishes in the evening as the low pressure system exits and a weak ridge moves into the region. A brief period of precipitation will also be possible in central Wisconsin early Tuesday night with a warm layer still deep enough that light rain or drizzle is the most likely precipitation type. As the night progresses, colder air will push in, which will transition any remaining possible drizzle over to light snow and flurries, before pushing out of the area completely by the time winds rise later on. With minimal precipitable water in the area, no real snow accumulations are expected. After this active start to the long term, the remainder of the period remain a bit more quiet as more zonal flow sets up across the region and a weak ridge passes overhead. Most models have continued to trend dry, so continued to back off on the pops for an extended dry period into most of Thursday. The one exception continues to be Vilas county as a few chance pops were left in for any lake effect created as northerly flow crosses Lake Superior. High pressure to the north and low pressure to the south then create an area of surface convergence and precipitation Thursday night to Friday. Models disagree on the full extent that this event lifts northwards to the area, so for now the time period was left dry. High pressure then continues to linger across the region into Saturday as a weak shortwave moves through for another marginal chance of precipitation that is currently expected to pass just south of the area. The low pressure system that kept the convergence near the surface much of the period then finally lifts northwards along the warm air advection as the high pressure weakens on Sunday, bringing in rising temperatures and another chance at active weather on Monday. High temperatures are expected to remain within a few degrees of normal through much of the week and into the early parts of the weekend, before the next warm front brings in above normal temperatures for Sunday into Monday. && .AVIATION...for 06Z TAF Issuance Issued at 851 PM CST Mon Mar 6 2017 Strengthening winds were allowing conditions to gradually improve over much of the area, with the exceptions being the north and along the lakeshore. Winds will shift to the SW after midnight. LLWS will gradually end as stronger winds mix down to the surface, but strong gusty surface winds will pose a hazard to aviation interests tomorrow. && .GRB WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 8 AM to 6 PM CST Tuesday for WIZ005-010>013- 018>022-030-031-035>040-045-048>050-073-074. Dense Fog Advisory until 3 AM CST Tuesday for WIZ022-040-050. && UPDATE.........Skowronski SHORT TERM.....MG LONG TERM......Uhlmann AVIATION.......Skowronski
Hazardous weather outlook, Mar 6, 4:34 PM CST, 6 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 434 PM CST Mon Mar 6 2017 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-072245- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 434 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Hazardous travel conditions are expected near Lake Michigan tonight as fog greatly reduces the visibility. There is a marginal risk of severe thunderstorms in parts of central Wisconsin tonight as showers and storms make their way across the area. The marginal risk for severe weather is generally west of a line from Phillips to Oshkosh, with damaging winds the main threat during the evening. Increasing winds overnight will create the possibility of ice shoves along northern Lake Winnebago and the southern shorelines of Marinette County and Oconto County. .DAYS TWO THROUGH SEVEN...Tuesday through Monday Two rounds of stronger winds are expected, during the day on Tuesday, and on Wednesday. There should be a brief quieter period Tuesday night. Gusts up to 35 to 50 mph will make isolated power outage possible, along with ice shoves along eastern Lake Winnebago and western Door County. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. LMZ521-522-541>543-072245- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 434 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Fog will greatly reduce the visibility, resulting in hazardous navigation conditions on Lake Michigan tonight. South winds will gust to gale force late this evening and overnight, in advance of a cold front. The winds will veer southwest after the front moves through toward daybreak. A gale warning is in effect. Thunderstorms are possible, and may pose a hazard to mariners. .DAYS TWO THROUGH SEVEN...Tuesday through Monday Southwest to west winds will gust to gale force at times Tuesday through Wednesday.
In the hours before
Special weather statement, Mar 6, 5:57 PM CST, 4 hours 50 minutes before
Special Weather Statement...CORRECTED National Weather Service Green Bay WI 557 PM CST Mon Mar 6 2017 WIZ022-039-040-049-050-070200- Door-Brown-Kewaunee-Calumet-Manitowoc- 557 PM CST Mon Mar 6 2017 ...DENSE FOG LIKELY NEAR THE LAKE TONIGHT... Dense fog will reduce the visibility to well under 1/4 mile at times near Lake Michigan tonight. The fog will pose a hazard to motorists. The dense fog will be most common within about 10 miles of the lake, though patchy dense fog could develop farther inland as well. Always reduce your speed and use low-beam headlights when driving in foggy conditions. Skowronski
Special weather statement, Mar 6, 9:31 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service GREEN BAY WI
931 PM CST MON MAR 6 2017
WIZ030-035-036-070415-
Marathon WI-Wood WI-Portage WI-
931 PM CST MON MAR 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR WOOD...WESTERN PORTAGE AND
WESTERN MARATHON COUNTIES UNTIL 1015 PM CST...
At 930 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Medford to 9 miles southwest of Babcock
to 6 miles west of New Lisbon to near La Farge. Movement was east at
50 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Strong thunderstorms will be near...
Babcock around 940 PM CST.
Other locations impacted by these storms include Milladore, Sandhill
Wildlife Area, Edgar, North Wood County Park, Big Eau Pleine County
Park, Moon, Auburndale, March Rapids, Hewitt and Blenker.
LAT...LON 4503 9031 4503 9020 4510 9020 4507 8985
4425 8965 4425 9032
TIME...MOT...LOC 0330Z 262DEG 40KT 4512 9038 4419 9027 4385 9028 4355
9067
EckbergLocal storm report, Mar 6, 10:01 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1001 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 PM TSTM WND GST WISCONSIN RAPIDS 44.40N 89.84W
03/06/2017 M64 MPH WOOD WI ASOS
&&
SACLocal storm report, Mar 6, 10:17 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1017 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM TSTM WND GST S PLOVER 44.45N 89.53W
03/06/2017 M74 MPH PORTAGE WI TRAINED SPOTTER
&&
SACLocal storm report, Mar 6, 10:30 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1030 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 PM TSTM WND GST WAUSAU 44.96N 89.63W
03/06/2017 M49.00 MPH MARATHON WI ASOS
&&
SACSpecial weather statement, Mar 6, 10:39 PM CST, 8 minutes before
Special Weather Statement
National Weather Service GREEN BAY WI
1039 PM CST MON MAR 6 2017
WIZ011-018>021-030-031-070545-
Shawano WI-Langlade WI-Northern Oconto County WI-Marathon WI-
Menominee WI-Forest WI-Lincoln WI-
1039 PM CST MON MAR 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FOREST...
SOUTHEASTERN LINCOLN...EASTERN MARATHON...MENOMINEE...NORTHERN
OCONTO...LANGLADE AND SHAWANO COUNTIES UNTIL 1145 PM CST...
At 1038 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Parrish to 6 miles
southwest of Bevent. Movement was northeast at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Shawano, Antigo, Bevent, Wittenberg, White Lake, Carter, Pearson,
Legend Lake, Keshena and Neopit.
LAT...LON 4540 8954 4542 8854 4466 8848 4466 8861
4468 8861 4468 8940
TIME...MOT...LOC 0438Z 235DEG 41KT 4534 8947 4471 8949
SkowronskiThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 9:31 PM CST | Special Weather Statement | GRB | Wood | 44 min |
| Mar 6, 9:47 PM CST | Severe Thunderstorm Warning | GRB | Portage, Wood | 28 min |
| Mar 6, 10:11 PM CST | Severe Thunderstorm Warning | GRB | Portage, Waupaca, Waushara | 34 min |
| Mar 6, 10:39 PM CST | Special Weather Statement | GRB | Langlade, Menominee, Shawano | 66 min |
| Mar 6, 11:48 PM CST | Severe Thunderstorm Warning | GRB | Brown, Oconto, Outagamie, Shawano | 27 min |
| Mar 6, 11:58 PM CST | Special Marine Warning | GRB | 2 hr | |
| Mar 7, 2:11 AM CST | High Wind Warning | GRB | Manitowoc | 43 min |
| Mar 7, 2:17 AM CST | Special Marine Warning | GRB | 58 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.